Just an update - the nurse called me back and is going to have the dr. call me tomorrow & rx something for me. She told me I can take one 4mg medrol tonight (which is the equivalent of 20mg of HC which would be a whole day dose). Does that sound like too much at once? I was worried I'd get a rebound hypoglycemia from that...
Hi. How did you do last night? Did you take the 4mg of medrol? I think how a person's body responds to a dose of medication, or hormone replacement, depends on many things, especially with a substance that is known to fluctuate, such as cortisol. Depending on what your actual blood cortisol level is at night, taking 20mg of hydrocortisone might either be too much, and keep you awake, or just enough to bring your level up to something more typical of the general population (for night time cortisol), and allow you to sleep better!
If you haven't been taking steroids, 20mg of HC in one first dose sounds high to me, but it may not be for you, based on your tests. It may affect your insulin level briefly, however.
These are just my thoughts, based on my son's reactions to HC. He had a couple of bouts of hypoglycemia-like symptoms a couple of months after starting HC and Thyroxine. The endo said no, he doesn't have hypoglycemia, but I have since found out that this is quite common in children with pituitary tumors, so I don't know why the doctor was so quick to say he wasn't having this problem, when he clearly was.
Oh, and HC is tiny tablets.
Yeah, I took the 4mg of medrol last nite, and did rather well with it. My blood sugar was perfect in the morning. The doctor didn't call me back in the morning (was more like 2pm), so I took another 1 mg at 6am, and another at 12noon. Blood sugar still where I want in. So then I had some very mild stress this morning - was writing up my brother's will. And my blood sugar shoots down again. So I took another 1mg at about 2:30. I think thereafter my glucose went a little high from symptoms, but I was within range when I got back from shopping.
So it looks like about 3mg medrol a day may be ok for now.
But then she prescribed me 30mg day HC (20 morn, 10 at 5pm).
I found a steroid dose equivalent chart online, which says 20mg HC=4mg medrol.
She was telling me the 30mg medrol was less cortisol equivl. than the 4mg medrol.
So I think this is too high dose??! She wants me to call back monday, and I don't know what to tell her, because I was planning on doing more like 15-20mg HC a day. I don't want adrenal suppression (HPA suppression is 20mg with HC). I hate calling doctors out on their mistakes, especially if it's my mistake, lol.
Any thoughts? The steroid equiv. chart I have is here: http://www.vhpharmsci.com/VHFormulary/Tools/Systemic-corticosteroid-comparison.htm
Also, with HC, I was reading that the effects wear off faster? So does that mean I get a boost, then my blood sugar can drop thereafter? Or does HC build up in the body like other steroids?
Thanks for your help!
Actually, to correct myself, she told me to take 2 mg. medrol today. And she said either 2mg or 3mg was MORE cortisol than 30mg HC.
I am not at all familiar with Medrol, or how it affects cortisol levels, so I don't know if I would choose to believe the doctor or the steroid equiv. chart. So much of this dosing with steroids stuff seems to be "try this, and see how you feel".
Hydrocortisone does, supposedly, wear off after a few hours, whereas other steroids remain in your system for several days. Taking HC 2 or 3 times a day, highest dose in the morning, lowest in the evening is supposed to mimic natural cortisol levels, but my son always had high nightime cortisol, judging by his ability to stay awake almost all night, and do some of his best writing and drawing at 3 am!
Is that right, that the adrenals are suppressed with only 20mg daily? I've been trying to keep my son's HC at 8 to 10mg a day, but he seems to need just a little more. Although it could be his lack of growth hormone that is causing some of the fatigue and weakness. I just don't know.
So my body is basically in "free fall" at nite? I have alot of the symptoms of nocturnal hypoglycemia. That's kind of bothersome to me.
Unless...natural doses of cortisol give the adrenals a break so that they can put out more? But it would make sense that your son has periodic episodes of hypoglycemia if that weren't the case.
Yeah, I guess 20mg is the suppression dose for HC (20-30). Though if your son is small, I would think it would be even lower. What completely annoys me is that my old infertility doc had me on medrol at 2x the suppression rate, and never had me wean off.
Yes, the growth hormone is nagging at me too. I have the symptoms written down: High lipids, depression, emotional instability, decreased strength, weight gain in the face & around the waist. I'm sure there's more. It's hard to know what to attribute those symptoms to since it's pretty much the same with the cortisol (depending on if high or low).
But I'm going to double check that chart. And even call the pharmacy tomorrow & see what they say.
Thanks for your help!